Handwritten prescriptions combined with look-alike drug names are among the most risky conditions associated with medication mix-ups. Running closely behind is the combination of soundalike drug names and the thousands of orally communicated prescriptions heard every day in hospitals, doctors' offices, and pharmacies. . . .

Last week a pharmacist sent us a report that is typical of those involving medication errors caused by name mix-ups. A woman who had surgery for breast cancer was given a prescription for Femara tablets. The drug blocks formation of estrogens that may increase the chance of the cancer returning and spreading. It is effective only in postmenopausal women. Unfortunately, her pharmacy misread the prescription and dispensed a hormone-replacement therapy called FemHRT. The ingredients in the drug are similar to those in birth-control pills, although it is used for symptoms of menopause such as hot flashes and night sweats, as well as the prevention of osteoporosis. Giving FemHRT to a woman who has had surgery for breast cancer is almost exactly the worst type of error to make in a patient for whom Femara is prescribed, because the hormones in FemHRT could stimulate cancer cells to grow. The error was discovered when the woman began menstruating and suffered breast pain and swelling. It is too early to tell if there will be any long-term effects.

We've also had errors reported where the drug name was misheard when a pharmacist received a prescription from an oncologist by telephone. The doctor prescribed Femara, also for a postmenopausal woman with recurrent breast cancer. The pharmacist thought the doctor said FemHRT. The patient picked up the prescription and took the incorrect medicine for approximately two weeks before the error was discovered. In addition to receiving inappropriate therapy for her cancer, the patient experienced breakthrough bleeding after discontinuing FemHRT. So these names not only look alike, but could also sound remarkably similar depending on how they were pronounced. Adding to the risk of confusion, both are prescribed for women with therapy related to menopausal status.

We tell doctors to order Femara by using its generic name, letrozole, to avoid look-alike errors that can arise from the unfortunate brand-name similarities. Including the strength of 2.5 mg can also help, as FemHRT is not available in this strength. We also strongly recommend including the purpose of the prescription for either drug. Pharmacists who know this are in the best position to prevent errors since the drugs are used for different reasons. Pharmacists should identify these drugs as ones that require a special review for possible name mix-up. There should also be a computer alert generated when Femara or FemHRT is entered into the pharmacy computer.

Managing the risks of name similarity is clearly an industry-wide obligation. It begins with the FDA and pharmaceutical companies when generic and brand names are selected and spans the entire health-care continuum, from practitioners to consumers. . . . Patients and caregivers play an important role in preventing drug-name mix-ups such as those above. Among my suggestions is one that follows up on the suggestion above for doctors: Be sure to tell your doctor to always include the reason for the medication on the prescription since in almost all cases of name mix-ups, the drugs involved are not used to treat the same condition.

Michael Cohen is president of the Institute for Safe Medication Practices.